Very dry, sensitive, flaky skin a week in. Will it go?
Doctor Answers 1
Dryness and Peeling with Retin A
Dryness and peeling are among the most common side effects of Retin A, particularly when patient's first start using the product. Most patients find that the dryness improves as their skin gets used to Retin A, but this process can take up to 6-8 weeks. In the interim, there are some things you can do to minimize the irritation.
1. Apply the Retin A at bedtime, after washing your face and drying it throughly.
2. Make sure you are only using a pea-sized drop of Retin A. You don't need to apply a thick layer - try to only use the smallest amount you can to cover your face.
3. Avoid applying the Retin A to the skin around your eyes, and the corners of your nose and mouth. These areas are very sensitive, and are prone to irritation.
4. It's often easiest to start using Retin A only 2-3 nights per week initially, and gradually increase from there as you tolerate it.
5. Always use sunscreen during the day. Retin A will make your skin more sensitive to sunlight.
If you are concerned at all, or if you find that your skin irritation isn't improving or is getting worse, it would be best to see your doctor for a follow-up appointment.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.